Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Pueblo, CO

August 27, 2002El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 27, 2002, 10:39 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2002, 10:39 PM MDT (04:39 UTC)
Expired
Aug 27, 2002, 11:40 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:42 PM MDTHail 1Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS55 KPUB 280439
SVRPUB
COC041-280530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1037 PM MDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1140 PM MDT

* AT 1037 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER CENTRAL COLORADO SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  COLORADO SPRINGS THROUGH 1045 PM MDT
  FALCON AROUND 1050 PM MDT
  PEYTON AROUND 1120 PM MDT
  CALHAN AROUND 1130 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3892 10486 3876 10474 3890 10413 3909 10426

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:14 PM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 2:14 PM MDT, 8 hours 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
214 PM MDT TUE AUG 27 2002

...MAIN FORECAST CHALLENGE WILL BE LOCATION OF MCS DEVELOPMENT NEXT
COUPLE NIGHTS/RESULTING PCPN CHANCES...

LOW CLOUDS HAVE PERSISTED ALONG THE EAST SLOPES THROUGH EARLY
AFTERNOON WHICH HAS HAMPERED HEATING SO FAR.  MAIN OUTFLOW BOUNDARY
FROM LAST NIGHTS MCS IS STILL LOCATED ACROSS NE NM/TX PANHANDLE WITH
ANOTHER BOUNDARY FROM SECONDARY CONVECTIVE CLUSTER HAVING PUSHED
ACROSS LAS ANIMAS/BACA COUNTIES.  MAIN CHALLENGE TODAY WILL BE
CONVECTIVE INITIATION...WITH STRONG CAP STILL ACROSS SOUTHEAST
PLAINS (WHERE BEST CLEARING HAS TAKEN PLACE)...VS WEAKER CAP ALONG I-
25 CORRIDOR (WHERE CLOUD COVER HAS PERSISTED). LITTLE IN THE WAY OF
UPPER SUPPORT TO HELP FIRE OFF CONVECTION (EXCEPT ACROSS NE
COLORADO IN CLOSER PROXIMITY TO UPPER LEVEL JET)...SO WILL HAVE TO
RELY ON UPSLOPE/HEATING ALONE THIS AFTN. GENERALLY SCATTERED
POPS ALONG THE I-25 CORRIDOR LOOK GOOD...WITH LESSER POPS FURTHER
EAST. OVERNIGHT...LOW LEVEL JET ENHANCES ACROSS SOUTHEAST COLORADO...
WITH UPPER LEVEL DIVERGENCE ACROSS THE AREA...AND LOW LEVEL MOISTURE
FLUX DIV TO SUPPORT DEVELOPMENT OF MCS ACROSS EASTERN PLAINS.  AM
SOMEWHAT CONCERNED THAT MCS DEVELOPMENT WILL OCCUR FURTHER SOUTH
ALONG BOUNDARY ACROSS NE NM/NRN TX PANHNDLE LATER TONIGHT.
HOWEVER ANOTHER MCS MAY EVOLVE FROM NORTHEAST COLORADO
CONVECTION AND MOVE SOUTHWARD ACROSS ERN PLAINS. BROAD BRUSH 50 POPS
LOOK GOOD ACROSS FAR SOUTHEAST PLAINS OVERNIGHT...AND WILL MAKE
LITTLE CHANGES TO CURRENT GRIDS. AGAIN...SVR THREAT WILL BE PRESENT
WITH 40-50KT 0-6KM SHEARS...AND RESPECTABLE 1500-2000 J/KG OF
CAPE.

ON WEDNESDAY...AGAIN AFTER SOME MORNING STRATUS...SOUTHEAST PLAINS
WILL BREAK OUT BY AFTERNOON...WITH MESO-ETA/ETABUFR SOUNDINGS
SHOWING CONVECTIVE TEMPS IN THE MID 80S ACROSS THE SOUTHEAST
PLAINS.  UPPER JET OUT WEST MAY ALSO HELP INITIATE CONVECTION...AND
FINALLY SOME MID AND HIGH LEVEL MOISTURE INCREASES OVER THE WEST.
SO SLIGHT CHANCE POPS STILL LOOK WARRANTED THIS AREA.  ON THE
PLAINS...WILL PLAY THE GAME OF CAP BREAKING IN THE AFTN ALONG
EASTERN MTNS/ADJ PLAINS.  AGAIN 0-6KM SHEARS AROUND 40 KTS WITH
CAPES 1000-1500 J/KG.  THUS...SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE.  CONVECTION SHOULD EVOLVE INTO ANOTHER MCS.  AGAIN...
APPEARS TO BE 2 FOCUS AREAS...ONE ALONG THE MAIN SFC BOUNDARY
ACROSS NE NM/TX PANHDLE...WITH ANOTHER AREA ALONG PALMER DIVIDE
AND ACROSS THE EAST CEN PLAINS. WITH DETAILS STILL UNCERTAIN...WILL
BROAD BRUSH SCATTERED POPS ACROSS THE SOUTHEAST PLAINS...HIGHEST
ALONG THE CO/KS BORDER. OUT WEST...EXPECT ISOLATED HIGH BASED
CONVECTION TO DIE OFF DIURNALLY.

THURSDAY...SHORTWAVE OVER THE GREAT BASIN FINALLY LIFTS NORTHEAST
ACROSS FORECAST AREA ON THURSDAY.  AGAIN...LOTS OF LOW LEVEL
MOISTURE AROUND WITH DECENT SHEARS AND CAPES ACROSS SE PLAINS.  BEST
DYNAMICS WILL AGAIN BE ACROSS NORTHEAST COLORADO...AND NORTHERN
SECTIONS OF SOUTHEAST PLAINS.  HOWEVER WITH SOME DYNAMICS TO WORK
WITH...SCATTERED AFTERNOON THUNDERSTORMS LOOK PROBABLE MOST AREAS.
MOST OF THE MOISTURE WILL BE MID AND HIGH LEVEL ACROSS THE WRN MTN
AREAS...BUT WITH SHORTWAVE MOVING THROUGH ISOLATED MAINLY HIGH BASED
TSTORMS STILL LOOK GOOD.  TEMPERATURES WILL BE A CHALLENGE FOR
THURSDAY AS TIMING OF SHORTWAVE MAY CAUSE DRY LINE TO PUSH INTO EAST
PLAINS IN THE AFTERNOON...ALLOWING I-25 CORRIDOR TO WARM UP SOME.
WILL PLAY IT ON THE WARM SIDE OF GUIDANCE VALUES FOR NOW IN THESE
AREAS. THURSDAY NIGHT...AS SHORTWAVE MOVES THROUGH...THINK THAT
CONVECTION WILL SHIFT EASTWARD INTO KS OVERNIGHT WHERE LW LEVEL JET
AGAIN CRANKS UP. WINDS WILL ALSO INCREASE THURSDAY OVER THE HIGH
COUNTRY AS SHORTWAVE/UPPER JET MOVE ACROSS AREA...WHICH COULD BE A
CONCERN FOR FIRE WEATHER.

ON FRIDAY...AFTER THE SHORTWAVE PASSES...AVN KEEPS SOME HIGH BASED
MOISTURE OVER THE MTN AREAS...WITH ANOTHER UPPER JET MOVING INTO
NORTHWEST CO.  ETAX SHOWS SUBSTANTIAL DRYING ACROSS THE WRN MTN
AREAS...AND YESTERDAYS AVN RUN SUGGESTED SIMILAR SCENARIO.  THEREFORE
WILL PULL THE POPS ACROSS WRN AREAS. ACROSS THE SOUTHEAST PLAINS...
STILL SOME RESIDUAL LOW LEVEL MOISTURE...SO WILL KEEP IN SOME SLIGHT
CHANCE POPS FOR NOW.  BUT THESE TOO MAY NEED REMOVED...DEPENDING ON
POSITION OF DRY LINE.

ANOTHER UPPER TROUGH MOVES INTO THE WRN US THROUGH SUNDAY...WITH
SOUTHWEST FLOW RE-ESTABLISHING OVER THE AREA THROUGH THE EXTENDED.
AIR MASS OVER THE WRN MTN AREAS LOOKS TO BE FAIRLY DRY WITH PERIODS
OF MODEST MID AND HIGH LEVEL MOISTURE WORKING ITS WAY NORTHWARD
AROUND UPPER RIDGE TO OUR SOUTH.  THE SOUTHEAST PLAINS WILL LIKELY
RETURN TO A SIMILAR SET UP AS WHAT WEVE HAD IN RECENT DAYS...WITH
LOW LEVEL MOISTURE ACROSS THE PLAINS...AND CHANCES FOR THUNDERSTORMS
EACH DAY DEPENDING ON HEATING/STRENGTH OF CAP.  FOCUS FOR MCS
DEVELOPMENT WILL BE ALONG LOW LVL THETA-E AXIS ACROSS ERN CO/WRN
KS. SO SLIGHT CHANCE POPS EACH DAY LOOKS GOOD WITH LITTLE CHANGE IN
TEMPS.

.PUB...NONE.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:49 PM MDTSevere Thunderstorm WarningPUBKiowa86 min
Aug 28, 1:50 PM MDTFlash Flood WarningPUBLas Animas3 hr
Aug 28, 1:54 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 3:00 PM MDTTornado WarningPUBBent, Prowers60 min
Aug 28, 3:14 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo2 hr
Aug 28, 3:20 PM MDTSevere Thunderstorm WarningPUBFremont55 min
Aug 28, 3:50 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Aug 28, 3:55 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 4:00 PM MDTTornado WarningPUBProwers60 min
Aug 28, 4:39 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 5:03 PM MDTSevere Thunderstorm WarningPUBBent87 min
Aug 28, 5:11 PM MDTSevere Thunderstorm WarningPUBOtero64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.